What Causes

Black Stool?

Black stool, especially black tarry stool, usually indicates upper gastrointestinal bleeding.

Ulcers are a primary cause of dark stools. The bleeding occurs in the stomach or the upper digestive tract and is broken down by stomach acids and bile, producing the typical tarry stool.

Even minor amounts of bleeding can cause dark colored stools so it is important to notify your doctor as soon as possible. You have no way of judging by symptoms how much bleeding is occurring.

The medical term for passing black, tarry stools is melena.

Any time you suspect that you may have blood in your stool, you should contact your doctor immediately. However, if you are like me, and prefer to test at home, there are some tests available on the market.

The first is the Sure-Vue* Fecal Occult Blood Stool Test (100/kit). It is more expensive, but also much more reliable and similar to those we used in the hospitals and nursing homes.

Another screening method, and less expensive, is the EZ DETECT Home Test for Early Warning Signs of Colorectal Disease - 1 ea. This is more of a screen than a test but may be helpful in some circumstances.

I will reiterate again to make sure to contact your doctor even if you prefer to test at home. And even if you get a positive result at home, your doctor will most likely repeat the test in the office to verify results.

The tests and screening methods above may work well if you or your loved one has a history of bleeding ulcers, or other gastrointestinal bleeds and you want to screen/test routinely to pick up at the first indication of any bleeding.

Causes of Black Stool

black stool caused by stomach ulcer, black tarry stools, blood in stool

There are a variety of conditions that can lead to melena. It may be as simple as a food that caused the stools to be black, or as serious as a perforated ulcer.

The only way to find out what the cause is is to contact your doctor and have a series of tests run. Some are quite simple and some more invasive, but because melena can indicate a serious medical condition, please seek medical advice promptly.

A bleeding ulcer is a common cause of tarry stools. Ulcer can develop over time and do not necessarily have to be associated with severe stomachache. Sometimes the first sign of a bleeding ulcer is tarry stools.

There are certain medications that can also cause dark stools. NSAIDS (nonsteriodal anti inflammatory drugs) such as advil, ibuprofen and naprosyn can cause irritation to the lining of the stomach, leading to ulcers and even perforation.

Esophogeal varices are abnormally large veins in the lower esophagus just above the stomach. They develop when blood flow through the liver is slowed, usually in people with liver damage and often associated with alcoholics. When the varices begin to bleed, it will lead to tarry stools.

Iron supplements can sometimes cause dark stools as well as greenish colored stools. If you are contacting the doctor because of melena, make sure o let them know if your loved one is on iron supplements or on a multivitamin that contains iron.

There can be many causes of melena, but it always is a condition that needs to be treated by a doctor.

Don't panic. Don't assume it is the worst case scenario. But do get it evaluated as soon as possible so it can be treated effectively to prevent any condition from getting worse.




Return from Black Stool to Diarrhea Causes

Return from Black Stool to Home Page

Custom Search